Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 89, NWS Amarillo, TX

May 27, 2018Gray County, Roberts County, Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 27, 2018, 9:31 PM CDT for Gray County, Roberts County, Wheeler County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 9:31 PM CDT (02:31 UTC)
Expired
May 27, 2018, 10:05 PM CDT
In force
34 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
80.0 mph

Counties Gray County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 86 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 9:47 PM CDTTSTM WND GST 60Lefors, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS54 KAMA 280231
SVRAMA
TXC179-393-483-280330-
/O.NEW.KAMA.SV.W.0089.180528T0231Z-180528T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
931 PM CDT SUN MAY 27 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  West central Wheeler County in the Panhandle of Texas...
  Northern Gray County in the Panhandle of Texas...
  Southern Roberts County in the Panhandle of Texas...

* Until 1030 PM CDT

* At 931 PM CDT, a severe thunderstorm was located 4 miles northwest
  of Lefors, or 7 miles southeast of Pampa, moving east at 15 mph.

  This is a very dangerous storm. 

  HAZARD...80 mph wind gusts and tennis ball size hail. 

  SOURCE...Local emergency officials and the public continue to 
           report winds capable of causing damage and tennis ball 
           size hail.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. Tree 
           damage and power outages are likely. People and animals 
           outdoors will be injured. Expect hail damage to roofs, 
           siding, windows, and vehicles. 

* Locations impacted include...
  Pampa, Miami, Lefors, Codman and Kellerville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.

&&

LAT...LON 3534 10088 3542 10105 3574 10101 3586 10068
      3532 10045
TIME...MOT...LOC 0231Z 251DEG 12KT 3548 10086 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...80MPH
 
$$

Bieda
2 follow-up statements
983 
WWUS54 KAMA 280251
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
951 PM CDT SUN MAY 27 2018

TXC179-393-483-280330-
/O.CON.KAMA.SV.W.0089.000000T0000Z-180528T0330Z/
Wheeler TX-Gray TX-Roberts TX-
951 PM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WEST CENTRAL WHEELER...NORTHEASTERN GRAY AND SOUTHERN ROBERTS
COUNTIES...

At 951 PM CDT, a severe thunderstorm was located 4 miles north of
Lefors, or 10 miles east of Pampa, moving east at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Law enforcement reported 60 mph wind gusts in Lefors. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Pampa, Miami, Lefors and Codman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3539 10083 3548 10092 3575 10097 3586 10068
      3539 10048
TIME...MOT...LOC 0251Z 251DEG 12KT 3550 10078 

HAIL...1.75IN
WIND...60MPH
 
$$

Bieda
136 
WWUS54 KAMA 280305
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1005 PM CDT SUN MAY 27 2018

TXC179-393-483-280315-
/O.CAN.KAMA.SV.W.0089.000000T0000Z-180528T0330Z/
Wheeler TX-Gray TX-Roberts TX-
1005 PM CDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WHEELER...
NORTHEASTERN GRAY AND SOUTHERN ROBERTS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3539 10083 3548 10092 3575 10097 3586 10068
      3539 10048
TIME...MOT...LOC 0302Z 251DEG 12KT 3552 10073 

$$

Bieda

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:00 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 27, 6:00 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
600 PM CDT Sun May 27 2018

.DISCUSSION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Tuesday. Some showers and thunderstorms may affect the three TAF
sites between 00Z and 03Z Monday with the best chances being the
Guymon TAF site. East to southeast and south winds 10 to 20 knots
with gusts near 25 to 30 knots will be the rule at all three TAF
sites with stronger and erratic winds in and near thunderstorms.

Schneider

&&

.PREV DISCUSSION... /Issued 405 PM CDT Sun May 27 2018/

DISCUSSION...
Thunderstorms developing at this time will have support from
moderate to strong instability, shear around 30 kt, steep mid-
level lapse rates and divergence in the upper levels. Low-level
jet will develop after sunset, with continued support.  Very good
opportunity for thunderstorms Monday afternoon and evening also as
airmass east of dryline moistens further.

Models diverge Tuesday and beyond with distribution of low-level
moisture.  Resulting unrealistic pops distributions offered by
Blend have been smoothed, and capped or eliminated in later
periods.

Above-normal temperatures are expected daily, with Thursday
through Saturday possibly reaching Heat Advisory levels in Palo
Duro Canyon.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, May 27, 3:47 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
347 PM CDT Sun May 27 2018

OKZ001>003-TXZ001>020-317-281200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
347 PM CDT Sun May 27 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected. Some storms
could reach severe levels with large hail and damaging winds
being the main threats. Some storms will likely produce brief
heavy rains, possibly leading to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday through Wednesday night, and
again Friday night and Saturday. Storms may become strong to
severe, especially on Monday and Monday night. Large hail,
damaging winds, and very heavy rains will be possible with the
stronger storms Monday and Monday night.

Elevated fire weather conditions are expected on Monday,
Tuesday, and Friday mainly across western parts of the
Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening, and again
Monday afternoon and evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Monday, Tuesday, and Friday.

Cockrell

In the hours before

Local storm report, May 27, 8:54 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
854 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             1 WSW KINGSMILL         35.48N 101.08W
05/27/2018  M1.75 INCH       GRAY               TX   TRAINED SPOTTER

            REPORT RECEIVED VIA SPOTTER NETWORK.

&&

EVENT NUMBER AMA1800125

BIEDA
Local storm report, May 27, 9:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
909 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND GST     1 ENE KINGSMILL         35.50N 101.04W
05/27/2018  E80 MPH          GRAY               TX   TRAINED SPOTTER

            POTENTIAL RFD FROM THUNDERSTORM.

&&

EVENT NUMBER AMA1800126

BIEDA
Local storm report, May 27, 9:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
923 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             5 ESE KINGSMILL         35.46N 100.97W
05/27/2018  M1.75 INCH       GRAY               TX   LOCAL OFFICIAL

            LOCAL OFFICIAL SOUTH OF PAMPA REPORTING GOLF BALL SIZE
            HAIL.

0922 PM     TSTM WND GST     5 ESE KINGSMILL         35.46N 100.97W
05/27/2018  E50 MPH          GRAY               TX   LOCAL OFFICIAL

            LOCAL OFFICIAL SOUTH OF PAMPA REPORTING GOLF BALL SIZE
            HAIL.

&&

EVENT NUMBER AMA1800127
EVENT NUMBER AMA1800128

BIEDA
Local storm report, May 27, 9:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
924 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 SW PAMPA              35.52N 100.99W
05/27/2018  E1.75 INCH       GRAY               TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL ON HIGHWAY 60 SOUTHWEST OF PAMPA.

&&

EVENT NUMBER AMA1800129

WARD
Local storm report, May 27, 9:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
929 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             1 W PAMPA               35.55N 100.98W
05/27/2018  E1.75 INCH       GRAY               TX   PUBLIC

&&

EVENT NUMBER AMA1800130

JC
Local storm report, May 27, 9:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
931 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             3 SW PAMPA              35.52N 100.99W
05/27/2018  E1.75 INCH       GRAY               TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL ON HIGHWAY 60 SOUTHWEST OF PAMPA.

&&

CORRECTED EVENT TIME

EVENT NUMBER AMA1800129

WARD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:08 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson67 min
May 27, 7:12 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree34 min
May 27, 7:52 PM CDTAreal Flood AdvisoryAMACarson113 min
May 27, 8:07 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson53 min
May 27, 8:44 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts61 min
May 27, 9:16 PM CDTAreal Flood AdvisoryAMAGray119 min
May 28, 4:58 PM CDTSpecial Weather StatementAMADallam32 min
May 28, 5:04 PM CDTSpecial Weather StatementAMAHansford26 min
May 28, 5:30 PM CDTSevere Thunderstorm WarningAMADallam, Sherman60 min
May 28, 6:04 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree24 min
May 28, 6:15 PM CDTSpecial Weather StatementAMASherman30 min
May 28, 6:22 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman53 min
May 28, 6:26 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman64 min
May 28, 6:31 PM CDTSpecial Weather StatementAMAPotter29 min
May 28, 6:51 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.